Do You Know How Your Medicines Take A Toll On Your Nutrition In The Body
Prolonged medication over some time can adversely affect health in some ways. It can be responsible for excretion of certain essential nutrients, interfere with nutrient absorption and even decreases the body’s ability to convert nutrients into a usable form. These effects are more pronounced in people who take certain medication over a long period.
Different ways how medicines affect the nutrients in the body –
Excessive use of diuretics i.e. water pills is a cause for electrolyte imbalance in the body. People who consume diuretics regularly should make it a point to have more of tomatoes and oranges along with their juices, prunes, raisins, bananas, sweet potatoes and winter squash.
Having oral contraceptive pills for a prolonged period sometimes does lead to a deficiency of vitamin C and folic acid in the system. Guavas, oranges, lemon, grapefruits, tomatoes, strawberries, cabbage and green peppers are excellent sources of vitamin C.
There are quite a few drugs which are used to treat gout. Intake of these drugs over some time leads to Vitamin B12 deficiency as these medicines interfere with the absorption of this vitamin in the body.
Medicines are taken to treat hypertension, restrict the absorption of vitamin B6 in the body. Consumption of foods like fish, whole grain bread, bananas, potatoes, etc. should be encouraged for obvious reasons.
Antacids should not be taken as a matter of routine as they lead to the deficiency of Vitamin D. Intake of antacids causes osteomalacia, i.e softening of bones, especially in women.
The calcium in milk and milk products like yoghurt and cheese interfere in the absorption of certain antibiotics. These should not be consumed at the same time so as to ensure that the full dosage of the drug is available for adequate treatment of infection.
It is further brought out that milk, calcium and antacids should not be taken together. We should wait for at least two hours before taking these iron supplements. Instead, vitamin C rich foods should be taken along with iron to facilitate absorption of this mineral.
Drugs used in chemotherapy significantly induces loss of appetite. The taste sensations get altered, and thus, the food should include more of flavourings and seasonings like mint, coriander, turmeric, etc. which are a rich source of antioxidants.
Certain anti-inflammatory drugs, apart from distorting taste sensations, are also known to cause heartburn, stomach irritation, indigestion, ulcers, etc. which further leads to the poor gut. Probiotics are always recommended as a part of the diet in such cases.
Remember that vitamin K rich foods such as green leafy vegetables, tomatoes, coffee, beef, liver, green tea should be strictly avoided while on warfarin drug. These foods can antagonise the anticoagulant effect of this drug.